Alert archive / Minnesota / Special Weather Statements in 2023
Special Weather Statement, NWS Twin Cities, MN
NWS Twin Cities, MN issued this special weather statement at Jul 24, 2023, 6:13 PM CDT for Isanti County, Minnesota. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 24, 2023, 6:13 PM CDT (23:13 UTC)
- Expired
- Jul 24, 2023, 6:45 PM CDT
- In force
- 32 min
- Issued by
- NWS Twin Cities, MN
- Hail
- 0.88 in
- Wind
- 40
County Isanti County, MN
The radar
The Minneapolis radar (KMPX), 104 km from the middle of the area, began a volume at 23:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 11.2 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 282 J/kg
- Mixed-layer CIN
- -150 J/kg
- Mixed-layer LCL
- 1289 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 52 m²/s²
- 0-3 km storm-relative helicity
- 96 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted.
437
WWUS83 KMPX 242313
SPSMPX
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
613 PM CDT Mon Jul 24 2023
MNZ045-052-053-242345-
Isanti MN-Kanabec MN-Chisago MN-
613 PM CDT Mon Jul 24 2023
...A strong thunderstorm will impact portions of southeastern
Kanabec, northwestern Chisago and north central Isanti Counties
through 645 PM CDT...
At 613 PM CDT, Doppler radar was tracking a strong thunderstorm over
Brunswick, or 15 miles west of Pine City, moving east at 20 mph.
HAZARD...Winds in excess of 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Grasston around 630 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4574 9314 4573 9304 4561 9310 4575 9335
4581 9331 4582 9314
TIME...MOT...LOC 2313Z 286DEG 18KT 4577 9328
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
$$
TDHWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Jul 24, 4:27 PM CDT, 1 hour 46 minutes earlier.
Area forecast discussion, Jul 24, 4:27 PM CDT, 1 hour 46 minutes before
Area Forecast Discussion National Weather Service Twin Cities/Chanhassen MN 427 PM CDT Mon Jul 24 2023 .DISCUSSION...(This evening through Monday) Issued at 427 PM CDT Mon Jul 24 2023 KEY MESSAGES: - Scattered severe Thunderstorms today. Wind and hail the primary threats - Dangerously hot conditions build midweek with heat indices around 100 Wednesday and Thursday. - Temperatures cool back down closer to normal this weekend into next week. We remain in northwest flow today, with storms developing near the I- 94 corridor. Looking at satellite, these storms have developed on the southwest edge of the thicker wildfire smoke plume. This looks to have set up a bit of a thermal gradient which has acted as a focus for convective development. This environment has turned out to be quite favorable for severe weather, as the about 1500 j/kg of mlCAPE is working well about 40 kts of shear with straight hodographs to produce some splitting supercells and some healthy right moving supercells in particular. Looking at the 20z mesoanalysis, there looks to be a corridor of from St. Cloud to the Twin Cities where severe parameters are maximized. This activity will down down pretty quick with the setting of the sun and we then go into a bit of a lull in precip chances through the day on Tuesday. We'll see full sun on Tuesday, which will aid in boosting our highs up into the mid 90s. We considered issuing a Heat Advisory for the MN River Valley up into the Twin Cities metro, but dewpoints look to mix out enough to where our heat indices don't end up much higher than our air temperatures, so given the marginal nature of Tuesday's heat with respect to a Heat Advisory. Wednesday and Thursday continue to look like the hottest days of the week (and possibly year). However, uncertainty remains elevated with the temp forecast these days as well. Tuesday afternoon, a shortwave will develop over the Dakotas in response to a shortwave, this shortwave will move across southern MN Tuesday night. There's quite a bit of uncertainty with how much activity we'll see Tuesday night into Wednesday morning, but NBM did up PoPs to 50/50 and we'll likely see higher PoPs once there's better agreement timing/placement of activity Tuesday night. The issues with this is it will leave behind cloud cover and if an MCS/MCC can get going, a cold pool. The ECMWF is best at highlighting the potential impacts from this scenario, with forecast highs on Wednesday down to the upper 80s in southern MN (where it takes storms Wednesday morning) and low 90s in central MN. For Thursday, all of the models show a weak boundary moving into the MPX area by the afternoon. This will encounter a very unstable environment, with mlCAPE values in excess of 3000 j/kg likely by the afternoon with a weakly capped environment. So this means the potential for afternoon convection may put a cap on the top end heat we can reach on Thursday. We will likely need at least a Heat Advisory for one or both of these days, but given the uncertainties in the temperature forecast from possible convection, we decided to hold off on any excessive heat watches at this time. Besides keeping us cooler, we'll have about 40 kts of deep shear to go along with steep mid level lapse rates and rather large amounts of CAPE, so a severe threat will exist with any activity Thursday afternoon as well. For Friday through Monday, we'll gradually see temperatures return back to near normal for the end of July as the upper flow flattens out. The biggest takeaway though from this period is the upper jet will basically be overhead, so there are several small chances for precip through the weekend, though by then, the deepest moisture and higher instability will be to our south. So all we need to do is get through this week and temperatures will settle back down, with there at least some hope for a few passing thunderstorms and at least not completely dry conditions. && .AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon) Issued at 1247 PM CDT Mon Jul 24 2023 We've had an attempt at convective initiation between STC and MSP that looks to have developed along the smoke gradient when looking at satellite. However, this activity has since fizzled out and current thinking is that we will eventually see some isolated activity this afternoon, likely near and west of the smoke boundary, but not enough to warrant putting a precip mention in any of the TAFs. Tonight, without fresh rain, the fog potential looks much lower than what we saw last night. Winds much of today/tonight will be light and variable, with wind directions bouncing between southeast and northwest, but enough of a gradient arrives on Tuesday to give us a more consistent south wind direction. KMSP...VAD wind profile and RAP soundings for our winds trending more toward WSW direction this afternoon, though we'll likely see directions bouncing between the south and north of the 210 wind threshold for the 30s/12s. Isolated activity can't be ruled out today, but given the fact that stuff that developed to the northwest around 17z has already fallen apart, that shower threat looks too low to bring in any sort of precip mention into the TAF. /OUTLOOK FOR KMSP/ WED...VFR. Chc -SHRA/TS in mrng. Wind SE 5 kts. THU...VFR. Chc evening TSRA. Wind SE 5-10 kts. Fri...VFR. Chc TSRA. Wind NE 5-10 kts. && .MPX WATCHES/WARNINGS/ADVISORIES... MN...None. WI...None. && DISCUSSION...MPG AVIATION...MPG
Hazardous weather outlook, Jul 24, 3:58 PM CDT, 2 hours 15 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Twin Cities/Chanhassen MN 358 PM CDT Mon Jul 24 2023 MNZ041-042-047-048-054>057-064-065-073>075-082-083-091>093-251200- Douglas-Todd-Stevens-Pope-Lac Qui Parle-Swift-Chippewa-Kandiyohi- Yellow Medicine-Renville-Redwood-Brown-Nicollet-Watonwan- Blue Earth-Martin-Faribault-Freeborn- 358 PM CDT Mon Jul 24 2023 This Hazardous Weather Outlook is for portions of central Minnesota...south central Minnesota...southwest Minnesota and west central Minnesota. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Hot and humid conditions are expected throughout this week. Excessive heat is likely with temperatures in the middle and upper 90s and maximum heat indices from the mid 90s to low 100s. A few thunderstorms are also possible, with a marginal risk of severe weather Tuesday and Wednesday. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation will not be needed tonight. MNZ043>045-049>053-058>063-066>070-076>078-084-085-WIZ014>016- 023>028-251200- Morrison-Mille Lacs-Kanabec-Stearns-Benton-Sherburne-Isanti- Chisago-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-McLeod- Sibley-Carver-Scott-Dakota-Le Sueur-Rice-Goodhue-Waseca-Steele- Polk-Barron-Rusk-St. Croix-Pierce-Dunn-Pepin-Chippewa-Eau Claire- 358 PM CDT Mon Jul 24 2023 This Hazardous Weather Outlook is for portions of central Minnesota...east central Minnesota...south central Minnesota... southeast Minnesota...northwest Wisconsin and west central Wisconsin. .DAY ONE...Tonight. A few thunderstorms are possible into this evening, especially across central and east central Minnesota into west central Wisconsin. Large hail and gusty winds may accompany the strongest storms. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Hot and humid conditions are expected throughout this week. Excessive heat is likely with temperatures in the middle and upper 90s and maximum heat indices from the mid 90s to low 100s. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation may be needed through this evening.
In the hours before
Local storm report, Jul 24, 4:08 PM CDT, 2 hours 5 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
408 PM CDT Mon Jul 24 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 PM Hail Dennison 44.40N 93.04W
07/24/2023 M1.25 inch Goodhue MN Cocorahs
Shredded leaves.
&&
pemLocal storm report, Jul 24, 4:09 PM CDT, 2 hours 4 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
409 PM CDT Mon Jul 24 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0245 PM Tstm Wnd Dmg 1 SE Hudson 44.97N 92.74W
07/24/2023 St. Croix WI Law Enforcement
Sheriffs office reports roof damage/removal
from thunderstorm winds around 2:45PM.
&&
pemLocal storm report, Jul 24, 4:26 PM CDT, 1 hour 47 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
426 PM CDT Mon Jul 24 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0423 PM Hail 2 N Blaine 45.20N 93.23W
07/24/2023 E1.00 inch Anoka MN Trained Spotter
Phone report.
&&
pemLocal storm report, Jul 24, 4:52 PM CDT, 1 hour 21 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
452 PM CDT Mon Jul 24 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0315 PM Tstm Wnd Dmg 2 SW Hammond 44.96N 92.46W
07/24/2023 St. Croix WI Trained Spotter
Many 10-12 inch diameter trees down, corn
stripped from hail.
&&
pemLocal storm report, Jul 24, 4:56 PM CDT, 1 hour 17 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
456 PM CDT Mon Jul 24 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0315 PM Hail 2 SW Hammond 44.96N 92.46W
07/24/2023 E1.00 inch St. Croix WI Trained Spotter
Corn stripped from hail.
&&
pemSpecial weather statement, Jul 24, 6:13 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
613 PM CDT Mon Jul 24 2023
MNZ045-052-053-242345-
Isanti MN-Kanabec MN-Chisago MN-
613 PM CDT Mon Jul 24 2023
...A strong thunderstorm will impact portions of southeastern
Kanabec, northwestern Chisago and north central Isanti Counties
through 645 PM CDT...
At 613 PM CDT, Doppler radar was tracking a strong thunderstorm over
Brunswick, or 15 miles west of Pine City, moving east at 20 mph.
HAZARD...Winds in excess of 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Grasston around 630 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4574 9314 4573 9304 4561 9310 4575 9335
4581 9331 4582 9314
TIME...MOT...LOC 2313Z 286DEG 18KT 4577 9328
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
TDHThe office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 24, 2:06 PM CDT | Special Weather Statement | MPX | Ramsey, Washington | 24 min |
| Jul 24, 2:30 PM CDT | Special Weather Statement | MPX | Washington | 30 min |
| Jul 24, 2:42 PM CDT | Special Weather Statement | MPX | Dakota | 33 min |
| Jul 24, 2:46 PM CDT | Special Weather Statement | MPX | Stearns | 29 min |
| Jul 24, 2:56 PM CDT | Severe Thunderstorm Warning | MPX | Dakota | 35 min |
| Jul 24, 3:16 PM CDT | Special Weather Statement | MPX | Stearns | 44 min |
| Jul 24, 3:17 PM CDT | Severe Thunderstorm Warning | MPX | Dakota, Goodhue, Rice | 43 min |
| Jul 24, 3:18 PM CDT | Severe Thunderstorm Warning | MPX | Stearns | 57 min |
| Jul 24, 3:26 PM CDT | Severe Thunderstorm Warning | MPX | Sherburne, Stearns, Wright | 49 min |
| Jul 24, 3:58 PM CDT | Severe Thunderstorm Warning | MPX | Stearns | 19 min |
| Jul 24, 4:00 PM CDT | Severe Thunderstorm Warning | MPX | Goodhue, Rice, Steele | 30 min |
| Jul 24, 4:24 PM CDT | Severe Thunderstorm Warning | MPX | Anoka, Ramsey, Washington | 11 min |
| Jul 24, 4:30 PM CDT | Severe Thunderstorm Warning | MPX | Goodhue, Rice, Steele | 19 min |
| Jul 24, 2:56 PM CDT | Severe Thunderstorm Warning | MPX | Pierce, Saint Croix | 34 min |
| Jul 24, 3:30 PM CDT | Severe Thunderstorm Warning | MPX | Pierce, Saint Croix | 8 min |
Nearby
Special Weather Statements in Minnesota, 2023Every special weather statement in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.